New Mexico, 2019

High Wind in New Mexico, March 29, 2019

March 29, 2019 · NWS ABQ · 1 event in 1 county or zone

Low pressure intensifying over eastern New Mexico combined with stronger winds aloft to spread widespread windy conditions across New Mexico on March 29, 2019. Most areas experienced west to southwest wind gusts between 35 and 45 mph.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Low pressure intensifying over eastern New Mexico combined with stronger winds aloft to spread widespread windy conditions across New Mexico on March 29, 2019. Most areas experienced west to southwest wind gusts between 35 and 45 mph. The area around Clines Corners saw peak wind gusts as high as 60 mph. Very low humidity with warm temperatures and windy conditions led to critical fire weather conditions in many areas. A small wildfire broke out in Los Alamos Canyon however fire crews were able quickly contain the blaze with no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 29, 2:24 PM MST, 26 minutes earlier.

Area forecast discussion, Mar 29, 2:24 PM MST, 26 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
324 PM MDT Fri Mar 29 2019

.SYNOPSIS...
A warm, windy, dry and dusty spring day continues across the Land of
Enchantment, with winds gusting to between 45 and 55 mph across much
of the area. A Pacific cold front currently pushing east across the
state will bring cooler conditions over the weekend, especially
across the eastern plains where temperatures will be 15 to 25 degrees
below normal. A disturbance will move across Sunday, bringing
increasing chances for showers and perhaps a few storms to much of
northern and western New Mexico. Accumulating snow is likely in the
mountains late Saturday night through Sunday night, with the greatest
amounts across the higher elevations of the northern mountains. Look
for a return of warmer weather next week, with daytime temperatures
returning back above normal by Tuesday or Wednesday. Strong winds may
return Wednesday as a potent disturbance races east over the state.

&&

.DISCUSSION...
A Pacific trough is moving over the southern Rockies and pushing a
Pacific cold front east across the state, with strong winds aloft
rounding the base of the trough and resulting in very windy
conditions at the surface across much of the state. A Red Flag
Warning continues for much of the area (see Fire Weather Discussion
below for details) as does a Wind Advisory. Winds will subside
during the evening hours behind the cold front, but breezy to windy
conditions may hang-on across the eastern plains overnight behind
the backdoor segment of the front. Much cooler conditons are forecast
over the weekend, with daytime temperatures 15-25 degrees below
normal across the eastern plains. A closed upper low is still
forecast to develop over the Four Corners early Sunday then move
southeast across the state through Sunday night, bringing good
chances for showers and a few storms to much of northern and western
New Mexico. Accumulating snow is still likely in the mountains, with
the greatest amounts forecast across the peaks of the northern
mountains. However, the latest model solutions have backed-off the
qpf and this upper air feature is going to be fairly weak and fast-
moving. That said, will keep the Winter Storm Watch up for now though
forecast confidence in warning amounts is very low. In all
likelihood, this will end up being an advisory-level event for the
higher elevations. Otherwise, lower elevation locales of central and
northern New Mexico will have a shot at measurable rain Sunday into
Sunday evening.

A low amplitude ridge is forecast early next week ahead of a mid week
Pacific trough, leading to a warming trend that will take daytime
temperatures back above normal areawide by Tuesday or Wednesday. Both
the 12Z operational runs of the GFS and ECMWF agree on the timing of
the Pacific trough on Wednesday, which should bring a round of strong
winds and perhaps some showers to northern portions of the state.
Weak ridging will follow behind the Pacific trough, bringing less
wind and a renewed warming trend to end the work week.

11

&&

.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS EAST AND SOUTH THIS AFTERNOON...

Critical fire weather conditions to persist until around sunset over
much of eastern and southern New Mexico as a disturbance crosses
northern New Mexico and surface low pressure over the east central
plains this afternoon sags southward.

A cold front will plunge through the state from north to south
tonight, and gusty west to northwest winds this afternoon will trend
more northerly before slowly diminishing late this evening. While
humidity recoveries east of the Pecos Valley will be excellent, only
fair to even poor recoveries are forecast for the Middle RGV and
Central Highlands. Overnight low temperatures will be 5 to 15
degrees cooler than last night.

Highs Saturday will be considerably cooler, especially over the east
which will be 10 to 20 degrees cooler than normal with increased
humidities. Isolated to scattered mountain snow and lowland showers
may develop over the north central and northeast Saturday but are
expected to become more widespread Sunday as an upper low passes
overhead. Isolated thunder is also possible north central and
northwest Sunday. Light to moderate accumulations of snow are
forecast over the peaks of the Sangre de Cristo and San Juan
mountains by Sunday evening. In addition, a gusty east to southeast
wind into the RGV will begin by midday Saturday and strengthen
Saturday night before decreasing. Ventilation rates Saturday will be
fair to poor over and near the central mountain chain and northwest
plateau but good elsewhere. Sunday's rates will be fair to poor
north and east and good west of the Contdvd.

Dry weather and cooler than normal Monday, despite a weak ridge of
high pressure aloft. Tuesday will also be dry but warming above
normal. Wednesday, an upper trough passing north of New Mexico may
result in breezy to windy conditions and low humidities for another
round of critical fire weather conditions along and south of
Interstate 40.

&&

.AVIATION...
18Z TAF CYCLE
Low clouds and patchy fog along and east of the Pecos Valley have
retreated except in the KCAO area as of 17Z but will return aft 02Z
along and east of a line from near KRTN-KTCC-KCVS as the cold front
pushes from north to south through the state. W-nwly winds gusting
to around 45kt aft 18Z from the central mt chain eastward and along
and south of Interstate 40 will transition to nly aft 00Z but will
remain gusty although slowly decreasing. Lcl areas of reduced vsbys
in bldu are possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  27  56  33  52 /   0   0  10  30
Dulce...........................  22  51  28  45 /   5   5  30  60
Cuba............................  27  53  29  44 /   0   5  20  50
Gallup..........................  22  57  29  53 /   0   0   5  20
El Morro........................  23  56  28  50 /   0   0   5  40
Grants..........................  22  57  28  48 /   0   5   5  50
Quemado.........................  28  61  32  53 /   0   0   5  30
Glenwood........................  37  69  37  60 /   0   0   0  20
Chama...........................  21  46  25  40 /  10  20  40  60
Los Alamos......................  31  50  29  39 /   5   5  30  60
Pecos...........................  29  45  26  37 /  10  10  30  70
Cerro/Questa....................  24  43  25  38 /  20  30  40  60
Red River.......................  20  33  20  32 /  20  50  60  70
Angel Fire......................  21  36  21  33 /  10  30  40  60
Taos............................  23  48  25  39 /  10  20  30  50
Mora............................  26  41  23  35 /   5  30  40  60
Espanola........................  29  54  29  44 /   5   0  10  40
Santa Fe........................  31  51  30  41 /   0   5  20  60
Santa Fe Airport................  26  53  27  43 /   0   0  10  40
Albuquerque Foothills...........  34  57  35  48 /   0   0   5  40
Albuquerque Heights.............  36  58  36  50 /   0   0   0  30
Albuquerque Valley..............  33  61  34  52 /   0   0   0  30
Albuquerque West Mesa...........  36  60  36  49 /   0   0   0  30
Los Lunas.......................  32  62  33  53 /   0   0   0  30
Rio Rancho......................  35  59  35  48 /   0   0   0  30
Socorro.........................  39  65  35  55 /   0   0   0  20
Sandia Park/Cedar Crest.........  33  51  29  41 /   0   5  10  50
Tijeras.........................  32  52  28  42 /   0   5   5  50
Moriarty/Estancia...............  29  52  25  43 /   0   5   5  40
Clines Corners..................  28  47  22  36 /   0   5   5  50
Gran Quivira....................  33  53  27  47 /   0   5   0  30
Carrizozo.......................  39  57  31  51 /   0   5   0   5
Ruidoso.........................  37  51  26  43 /   0   5   5  10
Capulin.........................  26  39  20  40 /  40  20  10  40
Raton...........................  29  42  21  42 /  20  20  10  30
Springer........................  30  44  23  43 /   5  10  10  40
Las Vegas.......................  26  41  20  36 /   5  10  20  40
Clayton.........................  29  43  22  45 /  20  10   0  30
Roy.............................  31  44  24  44 /   5   0   5  40
Conchas.........................  34  48  26  47 /   0   0   0  30
Santa Rosa......................  35  49  27  46 /   0   0   0  20
Tucumcari.......................  35  49  26  47 /   0   0   0  10
Clovis..........................  36  48  26  47 /   0   0   0   5
Portales........................  37  50  27  48 /   0   0   0   5
Fort Sumner.....................  38  51  29  49 /   0   0   0  10
Roswell.........................  43  58  32  53 /   0   0   0   5
Picacho.........................  40  54  31  49 /   0   0   0   5
Elk.............................  38  53  28  46 /   0   5   0   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for the following
zones... NMZ103>109.

Wind Advisory until 8 PM MDT this evening for the following zones...
 NMZ512>515-518-519-521>523-527>529-531>534.

Winter Storm Watch from late Saturday night through Sunday evening
for the following zones... NMZ510>515.

&&

11
Hazardous weather outlook, Mar 29, 2:36 AM MST, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
336 AM MDT Fri Mar 29 2019

NMZ501>540-301100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
336 AM MDT Fri Mar 29 2019

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

A Pacific front will sweep into New Mexico today, bringing breezy to
windy conditions along with the cooler temperatures. West northwest
winds will be strongest along and just east of the central mountain
chain of New Mexico where occasional wind gusts of 45 to 55 mph are
forecast through the afternoon and into the early evening.

In addition to the stronger winds, very low humidity and unstable
conditions will be in place over much of central and eastern New
Mexico this afternoon, leading to critical fire weather and high
fire danger.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

East winds will surge into central gaps and canyons Saturday evening,
leading to gusty conditions. Areas in eastern Albuquerque could
observe occasional gusts as high as 45 to 55 mph from the east.

Another Pacific disturbance will approach New Mexico Saturday night
into Sunday, bringing areas of rain and high elevation snow to the
state. The northern and central mountains of New Mexico could
accumulate a few to several inches of fresh snow during this time,
leading to periods of low visibility and travel difficulties above
8,000 feet.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any strong wind gusts through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

52

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Highlands

When
March 29, 2:50 PM MST to 2:55 PM MST
Where
Central Highlands forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

Clines Corners reported a peak wind gust to 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805069.